×

zbMATH — the first resource for mathematics

1-formes fermées singulières et groupe fondamental. (French) Zbl 0594.57014
We study the influence of the fundamental group of a closed manifold \(M^ n\) (n\(\geq 3)\) on the foliations of M defined by closed differential 1-forms with Morse singularities (of index \(\neq 0,n)\). Every nonexact form is cohomologous to a weakly complete one, that is one whose leaf space is of the same type as that of a nonsingular form. Generically, a form has compact leaves or is weakly complete. If \(\pi_ 1M\) has no quotient isomorphic to \({\mathbb{Z}}*{\mathbb{Z}}\), then every nonexact form on M is weakly complete. We also say a form \(\omega\) is complete if every path in M is homotopic to either a path transverse to \(\omega\) or a path contained in a leaf of \(\omega\). Completeness of \(\omega\) depends only on its de Rham cohomology class. The set of complete cohomology classes depends only on \(\pi_ 1M\) and is related to finitely generated normal subgroups of \(\pi_ 1M\) with quotient \(\simeq {\mathbb{Z}}\). If \(\pi_ 1M\) is nilpotent (or even polycyclic), every nonexact form on M is complete. On irreducible 3-manifolds, a form is complete iff it is cohomologous to a nonsingular one.

MSC:
57R30 Foliations in differential topology; geometric theory
58A10 Differential forms in global analysis
58A12 de Rham theory in global analysis
PDF BibTeX XML Cite
Full Text: DOI EuDML
References:
[1] [AL] Arnoux, P., Levitt, G.: Sur l’unique ergodicité des 1-formes fermées singulières. Invent. Math.84, 141-156 (1986) · Zbl 0577.58021
[2] [BL] Blank, S., Laudenbach, F.: Isotopie de formes fermées en dimension trois. Invent. Math.54, 103-177 (1979) · Zbl 0435.58002
[3] [BNS] Bieri, R., Neumann, W., Strebel, R.: A geometric invariant for discrete groups. Preprint
[4] [FLP] Fathi, A., Laudenbach, F., Poenaru, V.: Travaux de Thurston sur les surfaces. Astérisque66-67 (1979), SMF Paris
[5] [Fr] Fried, D.: Fibrations overS 1 with pseudo-Anosov monodromy. Exposé 14 de [FLP]
[6] [FrL] Fried, D., Lee, R.: Realizing group automorphisms, in Group actions on manifolds. Contemp. Math.36, 427-432 (1985)
[7] [Ha] Haefliger, A.: Variétes feuilletées. Ann. Sci. Norm. Super. Pisa, Cl. Sci., IV. Ser.16, 367-397 (1962)
[8] [Hem] Hempel, J.: 3-manifolds. Ann. Math. Stud.86 (1976) Princeton Univ. press · Zbl 0345.57001
[9] [Hen] Hen?, D.: Ergodicity of foliations with singularities. Preprint IHES 1982
[10] [Im1] Imanishi, H.: On codimension one foliations defined by closed one forms with singularities. J. Math. Kyoto Univ.19, 285-291 (1979) · Zbl 0417.57010
[11] [Im2] Imanishi, H.: Structure of codimension 1 foliations without holomomy on manifolds with abelian fundamental group. J. Math. Kyoto Univ.19, 481-495 (1979) · Zbl 0452.57006
[12] [Im3] Imanishi, H.: Denjoy-Siegel theory of codimension one foliations. Sûgaku32, 119-132 (1980) (en japonais). MR 82k: 57017
[13] [Le] Levitt, G.: Geometry and ergodicity of singular closed 1-forms. Proc. V Escola Geom. Dif., São Paulo 1984, 109-118
[14] [Me] Meigniez, G.: Bouts d’un groupe dans une direction et feuilletages par 1-formes fermées (preprint)
[15] [Mo] Moser, J.: On the volume elements on a manifold. Trans. Am. Math. Soc.120, 286-294 (1965) · Zbl 0141.19407
[16] [Ne] Neumann, W.: Normal subgroups with infinite cyclic quotient. Math. Sci.4, 143-148 (1979) · Zbl 0414.20030
[17] [QR] Que, N., Roussarie, R.: Sur l’isotopie des formes fermées en dimension 3. Invent. Math.64, 69-87 (1981) · Zbl 0467.58004
[18] [Ro] Rosenberg, H.: Foliations by planes. Topology7, 131-138 (1968) · Zbl 0157.30504
[19] [Si] Sikorav, J.C.: Thèse d’État, Orsay 1987
[20] [St] Stallings, J.: On fibering certain 3-manifolds, Topology of 3-manifolds and related topics. Prentice Hall 1961, 95-100
[21] [Th1] Thurston, W.: A norm for the homology of 3-manifolds. Mem. Am. Math. Soc.339, 99-130 (1986) · Zbl 0585.57006
[22] [Th2] Thurston, W.: The geometry and topology of 3-manifolds. Princeton University notes
[23] [Ti] Tischler, D.: On fibering certain foliated manifolds overS 1. Topology9, 153-154 (1970) · Zbl 0189.54502
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.